×

zbMATH — the first resource for mathematics

The rational points of a definable set. (English) Zbl 1217.11066
The authors obtain sharp upper bounds for the number of rational points of bounded height on certain analytic sets, by using real analytic geometry together with o-minimal structures from mathematical logic.
Let \(f:[0,1]\to {\mathbb R}\) be a transcendental analytic function with graph \(X\subset [0,1]\times {\mathbb R}\). Define the density function \(N(X,T)\) of \(X\) to be, for \(T>0\), the number of \(P\in X({\mathbb Q})\) with \(H(P)\leq T\), where \(H(a/b)=\max\{|a|,b\}\) for \(a/b\in{\mathbb Q}\) with \(b>0\) and \(\gcd(a,b)=1\), and \(H(x_1,\dots,x_n)=\max_{1\leq i\leq n} H(x_i)\) for \((x_1,\dots,x_n)\in{\mathbb Q}^n\).
Building upon a previous joint paper of the first author with E. Bombieri [Duke Math. J. 59, No. 2, 337–357 (1989; Zbl 0718.11048)] which answered a question by P. Sarnak on Betti numbers of abelian covers, the first author [Duke Math. J. 63, No. 2, 449–463 (1991; Zbl 0763.11025)] proved that for each \(\varepsilon>0\), there is a constant \(c(X,\varepsilon)\) such that \(N(X,T)\leq c(X,\varepsilon) T^\varepsilon\). In a subsequent paper [Ann. Inst. Fourier 55, No. 5, 1501–1516 (2005; Zbl 1121.11032)], he extended this result to higher dimensional situation as follows. For \(X\subset {\mathbb R}^m\), let \(X^{\mathrm{alg}}\) denote the union of all connected semi-algebraic subsets of \(X\) of positive dimension. Then, for any compact subanalytic set \(X\subset{\mathbb R}^n\) of dimension \(2\) and any \(\varepsilon>0\), there is a constant \(c(X,\varepsilon)\) such that \(N(X\setminus X^{\mathrm{alg}},T)\leq c(X,\varepsilon) T^\varepsilon\).
In this paper, the authors prove more general statements by using the notion of o-minimal structure. They show that if \(X\subset {\mathbb R}^n\) is definable in a given o-minimal structure over \({\mathbb R}\), then for any \(\varepsilon>0\) there is a constant \(c(X,\varepsilon)\) such that \(N(X\setminus X^{\mathrm{alg}},T)\leq c(X,\varepsilon) T^\epsilon\). A second version of the main result gives a similar upper bound for \(N(X\setminus X^{\mathrm{alg}},T)\) when \(X\) is a fibre of a definable family \(Z\subset {\mathbb R}^n\times{\mathbb R}^m\), and the constant \(c\) depends only on \(Z\) and \(\varepsilon\). The third and final version again deals with a definable family \(Z\subset {\mathbb R}^n\times{\mathbb R}^m\). Given \(\varepsilon>0\), there is a definable family \(W=W(Z,\varepsilon)\subset Z\) and a constant \(c(Z,\varepsilon) \) with the following property. Let \(y\in Y\). Put \(X=X_{Z,y}\) and \(X_\varepsilon=X_{W,y}\). Then \(X_\varepsilon\subset X^{\mathrm{alg}}\) and \(N(X\setminus X_\varepsilon,T)\leq c(Z,\varepsilon) T^\epsilon\).
This paper has been the source of a number of important applications and developments. J. Pila and U. Zannier [Atti Accad. Naz. Lincei, Cl. Sci. Fis. Mat. Nat., IX. Ser., Rend. Lincei, Mat. Appl. 19, No. 2, 149–162 (2008; Zbl 1164.11029)] gave a new proof of the Manin–Mumford conjecture. D. Masser and U. Zannier [“Torsion anomalous points and families of elliptic curves”, Am. J. Math. 132, No. 6, 1677–1691 (2010; Zbl 1225.11078)] prove a new special case of the Zilber–Pink Conjecture. The first author [“Rational points of definable sets and results of André-Oort-Manin-Mumford type”, Int. Math. Res. Not. 2009, No. 13, 2476–2507 (2009; Zbl 1243.14021)] obtained new results related to the André–Oort–Manin–Mumford Conjecture.
The results of the paper under review were at the source of the resolution of the André-Oort Conjecture in the case of products of modular curves, giving the first unconditional proof of fundamental cases of these general conjectures beyond the original theorem of André concerning the product of two such curves: [J. Pila, “O-minimality and the André-Oort conjecture for \({\mathbb C}^n\)”, Ann. Math. (2) 173, 1779–1840 (2011)]. Further related papers are [J. Pila, “On the algebraic points of a definable set”, Sel. Math., New Ser. 15, No. 1, 151–170 (2009; Zbl 1218.11068)], [P. Habegger and J. Pila, “Some unlikely intersections beyond André-Oort”, Compositio Math., to appear] and [J. Pila and J. Tsimerman, “The André-Oort conjecture for the moduli space of Abelian surfaces”, arXiv:1106.4023v1].

MSC:
11G99 Arithmetic algebraic geometry (Diophantine geometry)
11U09 Model theory (number-theoretic aspects)
03C64 Model theory of ordered structures; o-minimality
PDF BibTeX XML Cite
Full Text: DOI Euclid Link
References:
[1] Y. André, “Arithmetic Gevrey series and transcendence: A survey” in Les XX IIèmes Journées Arithmetiques (Lille, Belgium, 2001) , J. Théor. Nombres Bordeaux 15 , Univ. Bordeaux I, Talence, France, 2003, 1–10. · Zbl 1136.11315 · doi:10.5802/jtnb.383 · numdam:JTNB_2003__15_1_1_0 · eudml:224448
[2] G. E. Andrews, An asymptotic expression for the number of solutions of a general class of Diophantine equations , Trans. Amer. Math. Soc. 99 (1961), 272–277. JSTOR: · Zbl 0113.03702 · doi:10.2307/1993396 · links.jstor.org
[3] E. Bierstone and P. D. Milman, Semianalytic and subanalytic sets , Inst. Hautes Études Sci. Publ. Math. 67 (1988), 5–42. · Zbl 0674.32002 · doi:10.1007/BF02699126 · numdam:PMIHES_1988__67__5_0 · eudml:104032
[4] E. Bombieri and J. Pila, The number of integral points on arcs and ovals , Duke Math. J. 59 (1989), 337–357. · Zbl 0718.11048 · doi:10.1215/S0012-7094-89-05915-2 · euclid:dmj/1077308005
[5] D. Burguet, A proof of Gromov’s algebraic lemma , · Zbl 1169.14038 · doi:10.1007/s11856-008-1069-z · arxiv.org
[6] L. Van Den Dries, “Remarks on Tarski’s problem concerning \((\mathbf R, +, \cdot, \exp)\)” in Logic Colloquium ’82 (Florence, 1982) , Stud. Logic Found. Math. 112 , North-Holland, Amsterdam, 1984, 97–121. · Zbl 0585.03006 · doi:10.1016/S0049-237X(08)71811-1
[7] -, Tame Topology and \(O\)-Minimal Structures , London Math. Soc. Lecture Note Ser. 248 , Cambridge Univ. Press, Cambridge, 1998.
[8] L. Van Den Dries, A. Macintyre, and D. Marker, The elementary theory of restricted analytic fields with exponentiation , Ann. of Math. (2) 140 (1994), 183–205. · Zbl 0837.12006 · doi:10.2307/2118545
[9] L. Van Den Dries and C. Miller, Geometric categories and o-minimal structures , Duke Math. J. 84 (1996), 497–540. · Zbl 0889.03025 · doi:10.1215/S0012-7094-96-08416-1
[10] G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern , Invent. Math. 73 (1983), 349–366. · Zbl 0588.14026 · doi:10.1007/BF01388432 · eudml:143051
[11] A. M. GabrièLov, Projections of semianalytic sets , Funct. Anal. Appl. 2 (1968), 282–291.
[12] M. Gromov, Entropy, homology and semialgebraic geometry , Astérisque 145 –. 146 (1987), 225–240., Séminaire Bourbaki 1985/86, no. 663. · Zbl 0611.58041 · numdam:SB_1985-1986__28__225_0 · eudml:110064
[13] D. R. Heath-Brown, The density of rational points on curves and surfaces , Ann. of Math. (2) 155 (2002), 553–595. JSTOR: · Zbl 1039.11044 · doi:10.2307/3062125 · links.jstor.org
[14] M. Hindry and J. H. Silverman, Diophantine Geometry: An Introduction , Grad. Texts in Math. 201 , Springer, New York, 2000. · Zbl 0948.11023
[15] V. JarníK, Über die Gitterpunkte auf konvexen Kurven , Math. Z. 24 (1926), 500–518. · JFM 51.0153.01 · doi:10.1007/BF01216795
[16] A. G. Khovanski\?, Fewnomials , Transl. Math. Monogr. 88 , Amer. Math. Soc., Providence, 1991.
[17] S. Lang, Number Theory, III: Diophantine Geometry , Encyclopaedia Math. Sci. 60 , Springer, Berlin, 1991. · Zbl 0744.14012
[18] M. Laurent, “Sur quelques résultats récents de transcendance” in Journées Arithmétiques 1989 (Luminy, France, 1989) , Astérisque 198 –. 200 , Soc. Math. France, Montrouge, 1991, 209–230. · Zbl 0762.11027
[19] K. Mahler, Lectures on Transcendental Numbers , Lecture Notes in Math. 546 , Springer, Berlin, 1976. · Zbl 0332.10019 · doi:10.1007/BFb0081107
[20] R. Phillips and P. Sarnak, The spectrum of Fermat curves , Geom. Funct. Anal. 1 (1991), 80–146. · Zbl 0751.11030 · doi:10.1007/BF01895418 · eudml:58110
[21] J. Pila, Geometric postulation of a smooth function and the number of rational points , Duke Math. J. 63 (1991), 449–463. · Zbl 0763.11025 · doi:10.1215/S0012-7094-91-06320-9
[22] -, Geometric and arithmetic postulation of the exponential function , J. Austral. Math. Soc. Ser. A 54 (1993), 111–127. · Zbl 0773.11046 · doi:10.1017/S1446788700037022
[23] -, Integer points on the dilation of a subanalytic surface , Q. J. Math. 55 (2004), 207–223. · Zbl 1111.32004 · doi:10.1093/qmath/hag047
[24] -, Rational points on a subanalytic surface , Ann. Inst. Fourier (Grenoble) 55 (2005), 1501–1516. · Zbl 1121.11032 · doi:10.5802/aif.2131 · numdam:AIF_2005__55_5_1501_0 · eudml:116224
[25] -, Note on the rational points of a Pfaff curve , to appear in Proc. Edin. Math. Soc. (2), · Zbl 1097.11037 · doi:10.1017/S0013091504000847 · arxiv.org
[26] A. J. Van Der Poorten, Transcendental entire functions mapping every algebraic number field into itself , J. Austral. Math. Soc. 8 (1968), 192–193. · Zbl 0162.34803 · doi:10.1017/S144678870000522X
[27] J.-P. Rolin, P. Speissegger, and A. J. Wilkie, Quasianalytic Denjoy-Carleman classes and o-minimality , J. Amer. Math. Soc. 16 (2003), 751–777. · Zbl 1095.26018 · doi:10.1090/S0894-0347-03-00427-2
[28] P. C. Sarnak, “Diophantine problems and linear groups” in Proceedings of the International Congress of Mathematics, Vol. I (Kyoto, 1990) , Math. Soc. Japan, Tokyo, 1991, 459–471. · Zbl 0743.11018
[29] -, Torsion points on varieties and homology of abelian covers , unpublished manuscript.
[30] W. M. Schmidt, Integer points on curves and surfaces , Monatsh. Math. 99 (1985), 45–72. · Zbl 0551.10026 · doi:10.1007/BF01300739 · eudml:178214
[31] -, Integer points on hypersurfaces , Monatsh. Math. 102 (1986), 27–58. · Zbl 0593.10015 · doi:10.1007/BF01565485 · eudml:178287
[32] H. P. F. Swinnerton-Dyer, The number of lattice points on a convex curve , J. Number Theory 6 (1974), 128–135. · Zbl 0285.10020 · doi:10.1016/0022-314X(74)90051-1
[33] M. Waldschmidt, Diophantine Approximation on Linear Algebraic Groups, Grundlehren Math. Wiss. 326 , Springer, Berlin, 2000. · Zbl 0944.11024
[34] A. J. Wilkie, Model completeness results for expansions of the ordered field of real numbers by restricted Pfaffian functions and the exponential function , J. Amer. Math. Soc. 9 (1996), 1051–1094. JSTOR: · Zbl 0892.03013 · doi:10.1090/S0894-0347-96-00216-0 · links.jstor.org
[35] -, A theorem of the complement and some new o-minimal structures , Selecta Math. (N.S.) 5 (1999), 397–421. · Zbl 0948.03037 · doi:10.1007/s000290050052
[36] -, Diophantine properties of sets definable in o-minimal structures , J. Symbolic Logic 69 (2004), 851–861. · Zbl 1081.03038 · doi:10.2178/jsl/1096901771
[37] Y. Yomdin, Volume growth and entropy , Israel J. Math. 57 (1987), 285–300.; addendum: \(C^k\)-resolution of semialgebraic mappings , Israel J. Math. 57 (1987), 301–317. ; Mathematical Reviews (MathSciNet): · Zbl 0641.54037 · doi:10.1007/BF02766215 · www.ams.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.